June 4, 2000
I was having problems with darvocets, vicodins,oxycontin, etc. (a Harvard man, BTW) several times. He said: "There is not much point in you coming back. You are intelligent, nice, and funny, but you do not do what I tell you to do. You must take this medication EVERY DAY, whether YOU think you need it or not. Once you actually feel your pain, your neurotransmitters are firing so rapidly that it takes 48 to 72 hours to get them back under control. If you take the Oxycontin daily, I promise you the sedating effect will go away entirely after 4 or 5 days."
As much as I hate to admit it, he was right. It is so annoying when docs are right. Oxycontin is a long acting, synthetic morphine, I am taking 10 mg twice a day but its possible to take as much as 400 mg twice a day. I have percodan for break through pain, like after mowing the yard, etc.
I have no real side effects. He was absolutely right---after 3 days of taking it every morning, I had no more sedating effect at all. I had increased pain a few months ago and the onc said just start taking 20 mg in the am and pm instead of 10. I did for a while but I am now back on 10 mg.
The Fentynal patches which my first onc prescribed gave me the stoned effect. It affected my inner ear and I would throw up everytime I stood up, so it was definitely not for me. Also, I found it terribly depressing. As soon as my system cleared of the drug, my depression went away.
Anyway, there is my pain management story. I would suggest you talk with a hospice worker who have the most training in pain management other than a pain management doc.
Hope you start feeling better soon.
Love and hugs,